Patients on Januvia, Byetta twice as likely to develop condition, study says
February 25, 2013
MONDAY, Feb. 25 (HealthDay News) — Diabetes patients who take the latest class of drugs to control blood sugar levels are twice as likely to develop pancreatitis as those who take other medications to control blood sugar, according to a new study.
The drugs Januvia (sitagliptin) and Byetta (exenatide) are glucagon-like peptide-1-based (GLP-1) therapies, which are used by millions of Americans with diabetes.
Pancreatitis is inflammation of the pancreas, the organ that releases hormones such as insulin and glucagon, as well as enzymes that help digest food. Pancreatitis is a painful condition that can be dangerous if left untreated. People with diabetes are already at higher risk for pancreatitis because of the role the pancreas plays in the condition.
In this study, researchers from Johns Hopkins University in Baltimore compared nearly 1,300 type 2 diabetes patients who took one of the GLP-1 drugs with the same number of type 2 diabetes patients who took other medications. Those who took the GLP-1 drugs were twice as likely to be hospitalized with acute pancreatitis within 60 days of first taking the drugs than the other group of patients.
The GLP-1 drugs appeared to affect the pancreas in ways that trigger inflammation, according to the study, which was published online Feb. 25 in the journal JAMA Internal Medicine.
Doctors and government regulators have known that pancreatitis could be a side effect of GLP-1 drugs, a risk that was noted in animal studies and reported to the U.S. Food and Drug Administration. The researchers said their study is the first to accurately assess the degree of risk in humans. While their findings showed an association between the drugs and pancreatitis, they did not prove a cause-and-effect link.
“These agents are used by millions of Americans with diabetes. These new diabetes drugs are very effective in lowering blood glucose,” study leader Dr. Sonal Singh, an assistant professor in the division of general internal medicine at the Johns Hopkins University School of Medicine, said in a university news release. “However, important safety findings may not have been fully explored, and some side effects such as acute pancreatitis don’t appear until widespread use after approval.”
Patients taking GLP-1 drugs should know about the symptoms of pancreatitis — abdominal pain, nausea and persistent vomiting — and seek immediate treatment if these symptoms occur, the researchers said.
Another expert added some additional caveats.
“Physicians need to be aware of these problems and discuss risks versus benefits with their patients,” said Dr. Abayomi Akanji, a professor in medical sciences at the Frank H. Netter MD School of Medicine at Quinnipiac University, in Connecticut. “Of course, these drugs are not recommended to be prescribed to children, pregnant women and maybe nursing mothers. They should also preferably be avoided in individuals with poor liver or kidney function, or who are hypersensitive to the medication.”
“Physicians should specifically review with patients their past and current medical history for evidence of susceptibility to pancreatic or thyroid disease, and avoid use in individuals with such a history,” Akanji added.
But a second expert said most diabetes drugs carry some risk for adverse reactions.
“While there have been previous reports that have associated these medications with pancreatitis, this study increases the evidence for a link between the medications and pancreatitis,” said Dr. Jeffrey Powell, chief of the division of endocrinology at Northern Westchester Hospital in Mount Kisco, N.Y. “However, patients should realize that most diabetes medications can have significant adverse effects.”
Find your Lifestyle Management Options with Green Apples, Now !! Looking forward for employee health?
Contact US : firstname.lastname@example.org